Mississippi, 2007

Flash Flood and Hail in Mississippi, June 30, 2007

June 30, 2007 · NWS MEG · 2 events in 1 county or zone

Afternoon and evening showers and thunderstorms developed over North Mississippi on June 30, 2007 due to daytime heating. Some of the thunderstorms became severe producing large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Afternoon and evening showers and thunderstorms developed over North Mississippi on June 30, 2007 due to daytime heating. Some of the thunderstorms became severe producing large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 9:13 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 9:13 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CDT SAT JUN 30 2007

.UPDATE...
CURRENT FORECAST APPEARS ON TRACK. GOES VISIBLE IMAGERY SHOWED LOW
STRATUS ACROSS NORTHERN AR...INTO THE MO BOOTHEEL. THE REMAINDER
OF THE MIDSOUTH HAD SUNNY SKIES. 12Z SOUNDINGS FROM AROUND THE
MIDSOUTH SHOWED PRECIPITABLE WATER VALUES JUST SHY OF 2
INCHES...WITH CONVECTIVE TEMPS IN THE MID TO UPPER 80S. 10 AN
TEMPS WERE RUNNING 8 DEGREES COOLER THAN 24 HOURS PREVIOUS AT
JONESBORO...4 DEGREES COOLER AT MEMPHIS AND NO CHANGE AT TUPELO.

EXPECT A FAIR AMOUNT OF CUMULUS DEVELOPMENT AGAIN AREAWIDE
TODAY.LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE ANTICIPATED UNDER
UPPER LEVEL RIDGING. EXPECT DIFFERENTIAL HEATING TO PLAY A LARGE
ROLE IN FOCUSING LIFT.

NO UPDATES TO THE FORECAST PLANNED AT THIS TIME.

PWB

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT SAT JUN 30 2007/

UPDATE...

SEVERAL SITES ACROSS NORTHWEST TENNESSEE HAVE DROPPED TO ONE
QUARTER MILE IN DENSE FOG. ISSUED A DENSE FOG ADVISORY UNTIL 9 AM
FOR NORTHWEST TENNESSEE.

PREV DISCUSSION... /ISSUED 333 AM CDT SAT JUN 30 2007/

CURRENTLY...A STATIONARY FRONT IS LOCATED ACROSS SOUTHERN
MISSOURI INTO KENTUCKY WITH PARTLY CLOUDY SKIES AND MOSTLY DRY
CONDITIONS ACROSS THE MID SOUTH...EXCEPT FOR A LONE SHOWER NEAR
JONESBORO. TEMPS RANGE FROM THE MID 70S ACROSS THE MEMPHIS METRO
AREA AND NORTH MISSISSIPPI WITH UPPER 60S ACROSS NORTHERN SECTIONS
OF THE FORECAST AREA. SOME STRATUS AND DENSE FOG HAS FORMED ACROSS
EXTREME NORTHWEST TENNESSEE INVOF THE STATIONARY FRONT WHERE RAIN
FELL YESTERDAY AFTERNOON. WILL MONITOR THIS AREA FROM UNION CITY
TO PARIS FOR A DENSE FOG ADVISORY AND AT LEAST GO AHEAD AND
MENTION SOME FOG IN THE FORECAST THIS MORNING.

TODAY...LOOKS SIMILAR TO YESTERDAY. EXPECT TEMPS TO WARM QUICKLY
INTO THE LOWER AND MID 90S ACROSS AT LEAST THE SOUTHERN 2/3RDS OF
THE MID SOUTH WHERE SUNSHINE WILL BE MOST PLENTIFUL. THE AIRMASS
WILL BECOME MODERATELY UNSTABLE WITH LIFTED INDICES AROUND -4C AND
SBCAPES AROUND 2000 J/KG. SHOWERS AND THUNDERSTORMS THAT DEVELOP
INVOF OF THE FRONT BY AFTERNOON WILL PRODUCE OUTFLOW BOUNDARIES
THAT WILL KICK OFF ADDITIONAL ACTIVITY ACROSS THE MID SOUTH. LIKE
FRIDAY...THE BEST CHANCES FOR PRECIP WILL BE ACROSS NORTHERN
SECTIONS OF THE MID SOUTH...ESPECIALLY ALONG THE KY AND MO
BORDERS. SOME STORMS WILL BE STRONG WITH WIND GUSTS OF 40-50 MPH
AND SMALL HAIL AND IT IS POSSIBLE THAT A STORM OR TWO COULD BECOME
BRIEFLY SEVERE LATE THIS AFTERNOON. ALSO...PRECIP H20 VALUES ARE
OVER 2 INCHES SO STORMS WILL PRODUCE VERY HEAVY RAIN ALSO.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH LOSS OF
HEATING DURING THE EVENING. NAM AND GFS ARE AT ODDS WITH EACH OTHER
OVERNIGHT. BOTH MODELS HAVE THE FRONT NEARLY STATIONARY ALONG THE
MO/KY BORDERS. THE GFS DEVELOPS A LOT OF PRECIP OVERNIGHT ACROSS
THE AREA WHILE THE NAM IS DRIER. THE BEST CONVERGENCE REMAINS TO
THE WEST SO THINK MAV (GFS) POPS ARE TOO HIGH AND WILL FAVOR THE
MET (NAM) POPS.

SUNDAY...FRONT BEGINS TO MAKE A LITTLE PROGRESS...MOVING TO
PERHAPS A JONESBORO TO JACKSON LINE BY 00Z MONDAY. BEST CHANCES
FOR RAIN WILL START TO SHIFT SOUTHWARD TOWARD EAST CENTRAL
ARKANSAS AND NORTH MISSISSIPPI. A FEW STORMS COULD BE STRONG ONCE
AGAIN. EXPECT TEMPS TO BE COOLER DUE TO CLOUDS AND PRECIP WITH
HIGHS PROBABLY STAYING BELOW 90. DRIER AIR MAY START TO WORK INTO
EXTREME NE SECTIONS...PARIS...LATE IN THE AFTERNOON.

SUNDAY NIGHT THROUGH WEDNESDAY...THE FRONT SLOWLY WORKS THROUGH
THE MID SOUTH SUNDAY NIGHT AND BECOMES STATIONARY JUST SOUTH OF
THE AREA. RAIN CHANCES WILL DECREASE AND DRIER AIR WILL WORK IN
FROM THE NORTHEAST. WILL KEEP SMALL POPS ALONG THE SOUTHERN BORDER
OF THE FORECAST AREA MON AND TUE INVOF THE FRONT. EXPECT
COMFORTABLE HUMIDITIES ACROSS MUCH OF THE AREA...ESPECIALLY
NORTHEAST SECTIONS...ON MONDAY WITH NEAR SEASONABLE TEMPS. ON
TUESDAY AND WEDNESDAY SURFACE DEWPOINTS WILL START TO INCH BACK UP
AND THE BRIEF REPRIEVE FROM THE SUMMERTIME HUMIDITY WILL BE OVER.

EXTENDED...NEXT FRONT APPROACHES THE AREA WITH CHANCES FOR RAIN
THURSDAY OR FRIDAY. AIRMASS BEHIND THE FRONT LOOKS DRIER WITH MORE
COMFORTABLE HUMIDITIES AND SEASONABLE TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  94  74  88  69 /  40  30  40  20
MKL  92  69  87  63 /  50  30  30  10
JBR  88  70  85  65 /  50  30  40  20
TUP  94  73  89  68 /  40  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 30, 11:17 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CDT SAT JUN 30 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1217 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MIDSOUTH
THIS AFTERNOON. ATMOSPHERIC INSTABILITY WILL BE GREATEST OVER AREAS
TO THE SOUTH OF INTERSTATE 40. A FEW THUNDERSTORMS OVER NORTHEAST
AND NORTH CENTRAL MISSISSIPPI MAY BRIEFLY EXCEED SEVERE LIMITS.
DAMAGING STRAIT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT. LARGE HAIL WILL ALSO ACCOMPANY THE STRONGEST STORMS.
FREQUENT DEADLY LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORMS
THAT DEVELOP OVER THE MIDSOUTH TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... MAINLY TO THE
SOUTH OF INTERSTATE 40. PLEASE REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

PWB

In the hours before

Special weather statement, Jun 30, 12:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT SAT JUN 30 2007

MSZ010-011-301900-
COAHOMA MS-QUITMAN MS-
122 PM CDT SAT JUN 30 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA AND QUITMAN COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTH OF JONESTOWN AT 122 PM CDT...
MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM
CDT.
Special weather statement, Jun 30, 1:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT SAT JUN 30 2007

MSZ012-302000-
PANOLA MS-
237 PM CDT SAT JUN 30 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BATESVILLE AT 237 PM CDT...MOVING EAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA COUNTY...INCLUDING THE CITY OF BATESVILLE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 300 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Panola

When
June 30, 1:45 PM CST to 1:50 PM CST
Where
Panola County, Batesville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.320, -89.950

Flash Flood, Panola

When
June 30, 2:00 PM CST to 3:00 PM CST
Where
Panola County, Batesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.320, -89.950

Heavy rain produced flash flooding near Batesville. Interstate 55 had to be shut down due to flooding for a short period of time as a result. Some street flooding also occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41757, 41756.